Background: Endogenous and exogenous factors may cause biochemical interferences with thyroid function immunoassays. Interference can be caused by many mechanisms including heterophilic antibodies, drugs and rheumatoid factors. Moreover, assay-specific interference has been described, such as antithyroid hormone antibodies resulting in falsely elevated or lowered concentrations depending on the assay.
Case Presentation: We describe a case of a 38-years old man who came to our attention showing FT3: 76.9pmol/l; FT4: 27.64pmol/l: TSH: 5mUI/ml. Anti-thyroid antibodies were positive. The patient resulted affected by inappropriate secretion of TSH (IST). He had no clinical evidence of hyperthyroidism or hypothyroidism. The thyroid ultrasonography was normal. He had no personal or familiar history of thyroid disease and did not take medication. The differential diagnosis includes: thyroid hormone resistance, TSH-secreting pituitary adenoma. However, this condition can also be caused by medications or analytical problems due to interfering antibodies. Thus, before performing further tests, we repeated thyroid assay and fT3, fT4 and TSH were normal, confirming the suspicion of an interference in the first results. In fact, the first laboratory used a competitive electrochemiluminescence immunoassay with ruthenium complex-labeled antibody (Roche Cobas), while our laboratory employed a competitive chemiluminescence immunoassay with acridinium ester-labeled antibody (Siemens ADVIA Centaur).
Conclusions: The possible presence of antiruthenium antibodies can falsely elevate fT4 and fT3, in rare cases even of TSH. These erroneous results potentially lead to unnecessary, expensive and possibly harmful investigations and treatment. Therefore, it is mandatory to consider the relationship between fT3, fT4, TSH levels and clinical background and discrepancies should be evaluated repeating thyroid assay using a different immunoassay, especially in patients with an autoimmune disorder.